What is Superb Lily Poisoning?
The superb lily (Gloriosa superba) is an ornamental flowering plant with distinctive red or orange flowers with yellow stamens. Like other lilies in the Colchicaceae family, it contains a dangerous poison called colchicine. There is no known antidote to this compound, and ingestion of this plant, also known as the creeping lily and the fire lily, can cause severe digestive upset, damage to multiple internal organs, and without supportive treatment often results in the death of the patient. If you have seen your canine companion dining on these flowers, contact your veterinarian immediately.
The superb lily, also known as the glory lily, contains a potent poison, colchicine. Contact your veterinarian immediately if your pet has ingested any portion of the superb lily plant.
Book First Walk Free!
Symptoms of Superb Lily Poisoning in Dogs
Symptoms from ingestion of the superb lily may occur immediately after it was eaten or it may take several days to emerge. If your pet has eaten any portion of a superb lily, particularly if he is showing signs indicating toxicity, your veterinarian should be contacted as soon as possible. This type of poisoning should be treated as an urgent situation.
- Black, tarry stool
- Blood in stool
- Burning in mouth
- Difficulty breathing
- Excessive drooling
- Loss of appetite
- Multi-organ damage
- Slowed heart rate
- Vomiting, possibly bloody
The superb lily (Gloriosa superba) belongs to one of many genera of plants in the Colchicaceae family. Other notable plants in this family that contain the toxin colchicine include:
- Autumn Crocus (Colchicum spp) - A lily rather than a crocus, this flower is also known by the names meadow saffron and naked lady; the flower of this plant blooms in autumn, but it doesn’t develop foliage until spring
- Chinese lantern lily (Sandersonia aurantiaca) - This is an ornamental plant with orange or yellow flowers that dangle down like lanterns; it also goes by the names of Christmas bells and golden lily of the valley
Causes of Superb Lily Poisoning in Dogs
The chemical in the superb lily (Gloriosa superba) that causes it to be toxic is colchicine. Colchicine is also present in other members of the Colchicaceae family. This compound is often employed to treat Behçet's disease and gout in small doses for humans. The toxicity limits its practicality for humans as well as canines at higher doses, however. If your pet has sampled any medications that contain colchicine contact your veterinarian without delay.
Diagnosis of Superb Lily Poisoning in Dogs
If your canine ate a superb lily or other flower and you are not entirely sure what type it is, take your pet, as well as a sample of any remaining plant material to the veterinarian. This will help to ensure a speedier identification for treatment. If the ingestion of the plant was not witnessed, your dog’s doctor will ask questions regarding grazing on plants, foraging in garbage, or dietary changes in recent history, as well as asking about any prescriptions or supplements that you are administering to your dog. This will help to narrow down the type of toxin as well as rule out drug interactions that have similar symptoms.
Biochemistry profiles, complete blood counts, and a urinalysis test are likely to be completed at this time as well. Particular attention will be paid to results regarding the functioning of the liver and kidneys. If any plant material is found in the vomit or stools, this will help confirm the diagnosis as well.
Treatment of Superb Lily Poisoning in Dogs
Initial treatment for colchicine poisoning will be dependant on how long it has been since the flower was consumed and whether symptoms are being displayed. In almost all cases, your dog will be admitted to the veterinary hospital right away. There is no antidote to colchicine, however, supportive treatment is vital for the survival of the patient. If the superb lily was consumed within the last few hours and no symptoms are being displayed as of yet, vomiting will most likely be induced to prevent the absorption of the toxin into the bloodstream. Activated charcoal will be administered in order to soak up as much of the colchicine as possible.
If it has been a longer period of time, the veterinarian may choose to perform a gastric lavage under general anesthetic and to remove as much toxin from the patient’s stomach as possible. Supportive treatments are likely to include IV fluids to prevent severe dehydration, combined with electrolytes and sugars to adjust for any imbalances. Oxygen therapy may also be offered to your canine if breathing is becoming difficult.
Recovery of Superb Lily Poisoning in Dogs
Ensuring that the recovering patient has a calm and quiet location to return home to will help speed recovery. Plenty of fresh water should be made available to avoid further dehydration, and extra bathroom breaks should be expected. Patients that are still being affected by the anesthesia from a gastric lavage may be disoriented and often have coordination difficulties when they first return home. Isolation from other pets and from children is generally advised until both the anesthesia and the toxins have fully cleared your companion’s system. Your veterinarian is also likely to recommend more frequent monitoring of your pet’s blood chemistry levels in the future, particularly in relation to kidney and liver functionality or impairment.